AssessmentsHypokalemia: Clinical practice
USMLE® Step 2 style questions USMLE
A 50-year-old woman comes to the emergency department because of palpitations, abdominal cramps, nausea, and vomiting for an hour. She says she took 10 of her "water pills" at lunch time. Medical history includes hypertension, congestive heart failure, and chronic obstructive pulmonary disorder. Examination shows generalized muscle weakness. ECG shows U waves. Which of the following electrolyte disturbances is most likely causing this patients symptoms?
Content Reviewers:Rishi Desai, MD, MPH
Hypokalemia happens when there’s too little potassium in the extracellular fluid, generally under 3.5 mEq/L and it’s usually due to a low potassium intake, abuse of laxatives, vomiting, metabolic alkalosis and the use of diuretics- both loop and thiazides.
Whenever potassium levels are below 3.5 mEq/L, the first thing to do is an EKG.
There may be EKG changes, but they don’t always correlate with the severity and progression of hypokalemia.
Sometimes, the T and U waves merge to form a T-U wave which can be mistaken for a prolonged QT interval.
In severe cases, the QRS duration is prolonged, the ST becomes markedly depressed, and the T waves are inverted.
The best way to do that is to measure the 24-hour urine potassium, but because that takes a full day, in an urgent setting, a spot urine potassium to creatinine ratio can be obtained instead.
Next, an ABG is done to assess acid-base status.
In metabolic acidosis it would show a pH below 7.35 and a bicarbonate-or HCO3 level below 22 mEq/L.
If metabolic acidosis is associated with a low urine potassium to creatinine ratio, then the cause may be gastrointestinal, like laxative abuse.
Now, if the pH is above 7.45 and the bicarbonate is above 27 mEq/L, then it’s metabolic alkalosis.
If metabolic alkalosis is associated with a low urine potassium to creatinine ratio, then this can be due to vomiting.
If metabolic alkalosis is associated with a high urine potassium to creatinine ratio, and the individual is normotensive, then it can be caused by diuretic use- like furosemide- or two rare renal syndromes- Bartter and Gitelman syndrome.
To put it differently, if the ratio is above 14 mEq/g creatinine, then the hypokalemia is likely due to the kidney not being able to retain enough potassium.
If the ratio is less than 13 mEq/g creatinine, then hypokalemia is due to something else, like gastrointestinal loses.
Now, in addition, when there’s hypokalemia, the serum magnesium levels should be checked.
So, when levels of magnesium are below 1.5 mEq per liter, it should be treated with oral or IV magnesium sulfate.
Now, when potassium is 3 to 3.4 mEq/L, this is considered mild to moderate hypokalemia.
If the cause was vomiting and it’s associated with metabolic alkalosis, then treatment is oral potassium chloride.
Treatment with potassium chloride or potassium bicarbonate is 10 to 20 mEq of potassium given 2 to 4 times per day.
If the individual doesn’t tolerate oral potassium, then IV potassium chloride can be given.
When potassium is below 3 mEq/L or when the individual is symptomatic and has EKG changes, treatment is given right away.
IV potassium chloride should be given at a rate of 10 to 20 mEq/hour.
Typically, rates greater than 20 mEq/hour are highly irritating for peripheral veins- and it can cause pain and phlebitis- but in a life-threatening situation, even 40 mEq/hour can be given.
Serum potassium is usually checked every 2 to 4 hours until potassium levels normalize.
Okay, now let’s switch gears and talk about underlying causes of hypokalemia.